Cisplatin-induced posterior reversible encephalopathy syndrome and successful re-treatment in a patient with non-seminomatous germ cell tumor: a case report
Department of Medicine, Division of Hematology and Oncology, Aga Khan University Hospital, Stadium Road, PO BOX: 3500, Karachi 74800, Pakistan
Journal of Medical Case Reports 2012, 6:409 doi:10.1186/1752-1947-6-409Published: 29 November 2012
Cisplatin is a platinum compound that has revolutionized the treatment of various solid organ tumors. Cisplatin is associated with a variety of side effects and has recently been indicted in the development of posterior reversible encephalopathy syndrome. Posterior reversible encephalopathy syndrome is a potentially reversible condition, with the mainstay of therapy being correction of the underlying cause and withdrawal of the offending drug. However, there are no clear guidelines regarding the possibility of subsequent re-treatment with the causative agent.
A 23-year-old Asian man presented to our Emergency Department with a four-month history of concomitant abdominal pain and backache and a two-week history of left-sided leg swelling. Diagnostic investigations revealed bilateral pulmonary embolism, extensive deep venous thrombosis and widespread lung and liver metastatic deposits with abdomino-pelvic lymphadenopathy. His biopsy and tumor markers were consistent with non-seminomatous germ cell tumor and he was subsequently started on an initial cycle of cisplatin and etoposide chemotherapy. On the second day of treatment he developed posterior reversible encephalopathy syndrome clinically and radiologically. Cisplatin was stopped for the next two days while etoposide was continued, resulting in complete resolution of his symptoms. He was re-challenged with cisplatin on day five of chemotherapy because a platin-based chemotherapy regimen was his only hope of potential cure. He tolerated it well, with no recurrence of his neurological symptoms and the remainder of his in-patient stay remained uneventful. He was discharged on day eight. He has since then completed treatment and is currently in remission.
The occurrence of posterior reversible encephalopathy syndrome after cisplatin use has been well reported in the literature. We strongly believe that our patient also developed posterior reversible encephalopathy syndrome secondary to cisplatin. The uniqueness of our patient’s case lies in the successful re-treatment of our patient with the offending drug. To the best of our knowledge, this is the first instance where a patient was successfully re-treated with cisplatin after having developed posterior reversible encephalopathy syndrome as a result of cisplatin use. The excellent response to re-treatment without recurrence of neurological symptoms in our patient’s case provides insight into re-treatment as an option in scenarios where treatment options are limited.